Tennessee, 2018

Hail and Damaging Winds in Tennessee, June 11, 2018

June 11, 2018 · NWS OHX · 8 events in 4 counties and zones

Scattered strong to severe thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on June 11. Several reports of large hail and wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered strong to severe thunderstorms affected parts of Middle Tennessee during the afternoon and evening hours on June 11. Several reports of large hail and wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 11, 2:35 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 2:35 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
335 PM CDT Mon Jun 11 2018

.DISCUSSION...

Latest radar imagery this afternoon shows scattered showers and
thunderstorms continue over the eastern half of the area,
although the bulk of the showers and storms are in the LMK, MRX,
HUN, and FFC forecast areas. This activity is expected to continue
mainly east of I-65 into early evening before diminishing with
loss of daytime heating. Over our western counties, water vapor
imagery shows considerable dry air and subsidence aloft, and this
has kept any showers and thunderstorms from popping up west of
I-65 despite temperatures near 90 and dewpoints in the upper 60s
to around 70. Overnight, models such as the HREF are indicating
some showers and storms may make a run at our northern zones from
Kentucky, but there's currently only a few storms up there so this
scenario is uncertain.

For tomorrow, majority of 12Z guidance indicates higher coverage
of showers and storms than today as a weak shortwave moves over
the region. Although some activity is possible in the morning
hours, most convection is expected in the afternoon to early
evening and should see decent coverage across the entire forecast
area. Forecast soundings are similar to today with MLCAPE around
1500 J/Kg, PWATs around 1.75 inches, lapse rates aloft in the 6-7
C/km range, and weak deep layer shear only around 10 knots. Thus
some strong to marginally severe thunderstorms will again be
possible, with the main threat being damaging winds from wet
microbursts. Wednesday looks fairly similar to Tuesday except for
a fast moving trough sweeping across the Great Lakes, which will
push a weak cold front towards Tennessee from the north. This
boundary may help increase coverage of convection Wednesday
afternoon and evening across our area, but will keep pops in the
chance category for now since front looks to remain north of us.
Forecast soundings for Wednesday are more unstable than Tuesday
with MLCAPE over 2000 J/Kg, steeper lapse rates and more dry air
aloft, and DCAPE over 1000 J/Kg. This along with the nearby front
suggests a higher potential for strong to borderline severe storms
on Wednesday, with again the main threat being damaging
microburst winds. SPC has parts of the area in a marginal risk for
severe weather on both days.

Later this week into the weekend, models continue to indicate
that the persistent upper ridge over the southern Plains will
shift eastward into the Mid-South and be centered just west of
Middle Tennessee, with 500mb heights rising to around 590-591dm.
This pattern will lower our rain chances to just isolated or low
chance each day from Thursday through Sunday, plus bump up our
heat even more with highs a few degrees warmer than what we are
having now. Although some mixing out of low level moisture will
occur each afternoon due to the upper ridge overhead, dewpoints
look to remain quite high in the mid 60s to lower 70s. This
combination of heat and humidity will start pushing our heat index
values up to near the uncomfortable 100 degree mark in some
locations. Both the 12Z GFS and ECMWF are suggesting the H5 ridge
will shift back to the west over the Southern Plains (where it
belongs) around a week from now, so cross your fingers that we
will see at least a slight decrease in the heat next week.

&&

.AVIATION...
18Z TAF DISCUSSION.

Scattered thunderstorms impacting the terminals will be the
greatest concern during this taf period. High resolution models
have been consistent showing CSV as having the best chance for
storms to impact at terminal with BNA and MQY having a lower
chance. Added a tempo -TSRA at CSV and left VCTS at BNA and MQY
due to the highly unstable airmass but removed the VCTS mention
from CKV due to models consistently showing storm coverage further
east. Fog will be possible tonight at CSV especially if the
terminal gets some rainfall. Winds will have a southerly/westerly
component through the taf period. 5-10 kt winds will relax this
evening and then pick back up around 15z on Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      70  90  71  91  70 /  20  50  40  50  20
Clarksville    70  89  70  89  68 /  20  50  40  40  20
Crossville     66  83  67  83  66 /  40  50  40  50  30
Columbia       68  89  70  89  69 /  20  50  40  50  30
Lawrenceburg   68  89  69  89  68 /  20  50  40  50  30
Waverly        70  89  70  89  69 /  20  50  40  40  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Shamburger
AVIATION........Reagan
Hazardous weather outlook, Jun 11, 4:05 AM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Mon Jun 11 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-121015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Mon Jun 11 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are expected Tuesday afternoon and
evening. Some of these storms may become strong to severe, with
damaging straight-line winds and large hail the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday afternoon and evening.

In the hours before

Special weather statement, Jun 11, 1:00 PM CST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Nashville TN
200 PM CDT MON JUN 11 2018

TNZ065-066-080-111930-
Cumberland TN-Van Buren TN-White TN-
200 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUMBERLAND...
NORTHEASTERN VAN BUREN AND SOUTHEASTERN WHITE COUNTIES UNTIL 230 PM
CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spencer, moving east at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Spencer, Indian Rock Lake and Fall Creek Falls State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3576 8508 3577 8510 3576 8526 3575 8526
      3573 8527 3572 8527 3566 8533 3570 8544
      3584 8543 3584 8506
TIME...MOT...LOC 1900Z 278DEG 15KT 3575 8535

10
Special weather statement, Jun 11, 3:22 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Nashville TN
422 PM CDT MON JUN 11 2018

TNZ075-077-112200-
Coffee TN-Bedford TN-
422 PM CDT MON JUN 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND
SOUTHEASTERN BEDFORD COUNTIES UNTIL 500 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Tullahoma, or 10 miles east of Shelbyville, moving
southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Manchester, Tullahoma, Wartrace, Normandy, Raus,
Hillsboro, Arnold AFB and Woods Reservoir.

Bonnaroo will also be impacted.

LAT...LON 3532 8598 3531 8600 3534 8603 3536 8615
      3534 8620 3535 8623 3534 8626 3536 8625
      3537 8628 3538 8625 3539 8628 3540 8626
      3541 8625 3541 8629 3537 8634 3548 8641
      3563 8617 3533 8590 3529 8591
TIME...MOT...LOC 2122Z 322DEG 6KT 3547 8627

Whitehead

The radar

The Nashville radar (KOHX), 43 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Rutherford

When
June 11, 4:45 PM CST
Where
Rutherford County, 4 mi SW of Lascassas
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.889, -86.371

A Facebook video showed pea to penny size hail fell near Murfreesboro. Time and location estimated based on radar.

Hail, Pickett

When
June 11, 5:26 PM CST
Where
Pickett County, 4 mi SSW of Byrdstown
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
36.517, -85.158

Hail, Sumner

When
June 11, 6:05 PM CST
Where
Sumner County, Bethpage
Measured
0.88 in hail
Reported by
Social Media
Coordinates
36.480, -86.320

A Facebook video showed pea to nickel size hail fell near Bethpage.

Thunderstorm Wind, Sumner

When
June 11, 6:27 PM CST
Where
Sumner County, 0.67 mi SSE of Cairo
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.362, -86.364

Trees were blown down on Zeiglers Fort Road and Cairo Road near Bledsoe Creek State Park.

Hail, Sumner

When
June 11, 6:33 PM CST
Where
Sumner County, 1 mi E of Westmoreland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.570, -86.232

Hail, Sumner

When
June 11, 6:39 PM CST
Where
Sumner County, 0.92 mi WSW of Cairo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.363, -86.384

Quarter size hail fell on South Wrights Lane near Castalian Springs.

Thunderstorm Wind, Wilson

When
June 11, 7:00 PM CST
Where
Wilson County, 0.41 mi ESE of La Guardo
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.297, -86.423

A tree was blown down east of Laguardo.

Hail, Wilson

When
June 11, 7:00 PM CST
Where
Wilson County, 0.39 mi E of La Guardo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
36.299, -86.423

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768326, 768327, 768330, 768332, 768333, 768335, 768337, 768338.